Tornadoes · United States · Texas · 2017
EF1 tornado, La Porte Muni Arpt to Bay Oaks, Texas, March 29, 2017
From La Porte Muni Arpt to Bay Oaks, this EF1 tornado ran 2.7 miles across Harris County on March 29, 2017, touching down at 3:03 PM CDT and reaching 250 yards wide. It killed nobody and injured 2, and did $300,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- March 29, 2017
- Touchdown
- 3:03 PM CDT (20:03 UTC)
- Lifted
- 3:06 PM CDT (20:06 UTC)
- On the ground
- 3 minutes
- Path length
- 2.7 miles (4.3 km)
- Path width
- 250 yards (229 m)
- Deaths
- 0
- Injuries
- 2
- Property damage
- $300,000
- County
- Harris County
- Touchdown point
- 29.681, -95.028
- Lift-off point
- 29.677, -94.984
- Record number
- 1703291403-01
The damage survey
20 damage points were recorded along this path by NWS HGX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 105 mph.
- Shipping containers blown off stacks and moved.
- roof peeled off toward the southeast
- empty storage tanks blown off stacks in varying directions. each weigh 4.25 tons.
- soil may be soft, no other damage surrounding tree
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A line of thunderstorms moved across southeast Texas during the morning and afternoon hours and produced several tornadoes, hail, wind damage and some flooding.
This EF-1 tornado was the first of four tornadoes from a parent mesocyclone associated with a large HP supercell that tracked across southeast Harris County and into Chambers County. This small track tornado spun up quickly along the back side of the parent mesocyclone with a track from the north northwest to the south southeast, passing directly over a business and damaging metal industrial buildings from south of Fairmont Parkway to west of Bay Park Road. Cars were pushed and stacked into and on top of each other in the parking lot. A large semi-trailer was slid into several vehicles. There was significant roof damage to a large storage facility before the tornado ended in a small open track of land to the south. Estimated peak winds were 110 mph.
This EF-0 tornado is the second brief tornado from the larger mesocyclone associated with a fast moving HP supercell. It began along or just east of Highway 146 near or just south of Main Street and ended at Southern Morgan's Point near the Bay. There was considerable damage to trees and power lines across much of La Porte east of Highway 146. This location made tornado identification difficult as the area also was located within strong south southeasterly inflow winds followed by stronger westerly straight line winds as the first couplet gusted out and a secondary couplet evolved over the Barbours Cut Port Facility. It appears this tornado likely moved across the city roughly from west to east from the same velocity couplet which produced the first brief tornado in Pasadena as it rotated around the larger mesocyclone. Estimated peak winds were 70 to 80 mph.
This EF-1 was the third brief tornado with the larger mesocyclone associated with the HP supercell which moved across La Porte and Morgans Point. This couplet |was well defined on the Houston Hobby terminal doppler radar which spun up quickly|along the north side of strong westerly outflow winds from the initial couplet that was responsible for two earlier weak tornadoes near and in parts of La Porte. This tornado was witnessed to start near the railroad tracks near Highway 146 and it tracked east southeastward across the Barbours Cut Port Facility and parts of Morgans Point. Much of the more significant damage was to industrial areas around the Port complex. Large steel storage tanks were bent inward from the wind, and many large, metal shipping containers were toppled over. The tornado lifted near the eastern end of Morgans Point near the Ship Channel. Estimated peak winds were around 105 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 13:57 UTC | 14:30 UTC | Severe Thunderstorm Warning | HGX |
| 14:34 UTC | 17:30 UTC | Flood Advisory | HGX |
| 15:15 UTC | 17:15 UTC | Flood Advisory | HGX |
| 15:29 UTC | 16:00 UTC | Tornado Warning | HGX |
| 17:13 UTC | 20:15 UTC | Flood Advisory | HGX |
| 18:42 UTC | 21:45 UTC | Flood Advisory | HGX |
| 19:17 UTC | 22:15 UTC | Flash Flood Warning | HGX |
| 19:37 UTC | 20:15 UTC | Severe Thunderstorm Warning | HGX |
| 19:55 UTC | 22:48 UTC | Flood Advisory | HGX |
| 20:06 UTC | 20:30 UTC | Tornado Warning | HGX |
| 20:12 UTC | 22:51 UTC | Flash Flood Warning | HGX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the tornado touched down at Mar 29, 12:42 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 29, 12:42 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1242 PM CDT Wed Mar 29 2017
.AVIATION...
Have kept SHRA/TSRA and MVFR ceilings in most of the TAFs (except for
UTS and CLL) for the early part of the afternoon to account for current
activity and possible additional development. Expecting a drier air
mass to move into the area from west to east later this afternoon through
the overnight hours resulting in VFR conditions at a majority of our
sites. South winds this afternoon around 10 knots will weaken this
evening and then shift to the northwest during the overnight hours with
the passage of a cold front. VFR tomorrow with mostly clear skies and
northwest winds around 10 knots or less. 42
&&
.PREV DISCUSSION... /ISSUED 1120 AM CDT Wed Mar 29 2017/
UPDATE...
Busy morning for Southeast Texas as a line of thunderstorms has
trudged eastward across the region. Broad cloud canopy ahead of
the line has done a good job preventing additional destabilization
ahead of the line, but a weak boundary evident on surface
analysis waffling north and south across the Interstate 10
corridor has provided enough low level shear axis to result in
periods of rotation along the leading edge of the line. This line
will continue to progress eastward and exit the region mid-
afternoon to early evening. SPC Mesoanalysis shows mid-level lapse
rates steep enough along and ahead of the line (around 7 C/km) to
continue a wind/hail threat persisting with the line into the
afternoon hours in addition to a brief tornado threat along and
south of the aforementioned boundary. Brief heavy rain will also
continue to be a threat as well.
Could see some possible redevelopment of isolated to scattered
showers (and maybe a thunderstorm or two) behind the main line and
have kept slight chance to chance PoPs behind the line this
afternoon. However, with morning water vapor imagery showing dry
slotting moving across the region have low confidence in any kind
of significant redevelopment. Otherwise, expect skies to clear
from west to east and allow for temperatures to rise into the 70s
to lower 80s this afternoon.
Huffman
PREV DISCUSSION... /ISSUED 644 AM CDT Wed Mar 29 2017/
AVIATION.../12Z TAFS/
Radar shows one band of storms that moved across KCLL to KUTS
this morning with another band of storms approaching from the
W/SW. This line on its current track and speed should reach
KSGR/KHOU/KIAH around 13-15Z time frame. All TAFs are accounting
for similar timing for KLBX/KGLS/KCXO/KUTS/KCLL. There is still
capping the line is fighting since the southern extend of the
squall line is struggling to hold together. This will be the main
concern for the next 6 hours. Difficult to know if the storms will
hold together or weaken into just showers as they reach Houston
terminals. TAFs reflect storms reaching Houston but will need to
watch trends closely. Trends with the HRRR show the line weakening
through the morning hours although the timing from the HRRR is to
slow. HRRR also indicates the possibility of storms re-developing
this afternoon/evening. Quite possible IF there is enough
recovery and the atmosphere is not overworked by previous
convection. TAFs reflect this possibility with VCTS but this could
very well be removed with future TAF updates depending on how the
first round of convection evolves. Overnight NAM suggests MVFR
ceilings with remaining low level moisture while GFS is drier.
TAFs went with trends of drier ahead of Pacific front that pushes
through the area 06-10Z tomorrow morning. VFR expected for
Thursday.
Overpeck
PREV DISCUSSION... /ISSUED 332 AM CDT Wed Mar 29 2017/
DISCUSSION...
An upper low pressure trough will move across the state today and
the associated cold front will push across SE Texas tonight. A
line of thunderstorms was moving east of the Interstate 35
corridor at 3:00 AM. The latest models have been a bit slow with
the advent of the storms; although, the latest runs of the HRRR
are fairly close. All the models slow the advance of the line of
storms as they enter into the western counties of the forecast
area. If the storms continue their current trends, expect the line
to reach College Station and Madisonville by 4:00 AM. If it does
not slow down, the line should then reach Huntsville, Bellville,
and possibly Columbus between 5:00 and 6:00 AM. All the models
then show the line slowing and probably not reaching metro
Houston until sometime between 6:00 AM and 9:00 AM.
Still looking at a decent environment for at least isolated severe
storms. Main threats are damaging winds and isolated tornadoes
given 0-3 km helicity values are between 300 and 400 ahead of the
line. Other threats include large hail and locally heavy rainfall.
Expect the initial line of storms to move out of the area during
the midday to early afternoon period. The HRRR shows the potential
for additional development later in the afternoon. The actual cold
front will move across the forecast area tonight.
After a cooler day on Thursday, an upper level ridge moving
overhead will set things up for a rather warm Friday. Highs on
Friday will likely reach into the mid 80s.
The progressive flow aloft will bring the next system across SE
Texas over the weekend and early next week. The best chances for
showers and thunderstorms will be on Sunday and Sunday night.
Isolated to strong to severe storms and locally heavy rainfall
again look to be possible.
40
MARINE...
Southeast winds of 20 to 28 knots will continue across the Upper
Texas Coast this morning. Seas have become rough with significant
wave heights reaching 6-7ft nearshore and 8-9ft off shore based on
NOAA buoys. Winds should decrease later today but due to the long
fetch of southeast winds, seas will remain rough. Small craft
advisory has been extended for the offshore waters until this
evening when seas should drop below 7 feet. A Pacific front will
push off the coast Thursday morning allowing for winds to shift
to the northwest. Winds quickly return to the south on Friday and
increase through the weekend. Caution or advisories may be needed
over the weekend. Another Pacific front pushes through early
Monday which will shift winds again.
Overpeck
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 82 56 77 56 86 / 60 20 10 0 0
Houston (IAH) 80 61 78 57 86 / 90 30 10 0 0
Galveston (GLS) 77 66 74 66 78 / 60 40 10 0 10
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
for the following zones: Galveston Bay...Matagorda Bay.
Small Craft Advisory until 7 PM CDT this evening for the
following zones: Coastal waters from Freeport to the
Matagorda Ship Channel out 20 NM...Coastal waters from High
Island to Freeport out 20 NM...Waters from Freeport to the
Matagorda Ship Channel from 20 to 60 NM...Waters from High
Island to Freeport from 20 to 60 NM.
&&
Discussion...14
Aviation/Marine...42Hazardous weather outlook, Mar 29, 2:36 PM CDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Houston/Galveston TX 236 PM CDT Wed Mar 29 2017 TXZ178-179-199-200-213-214-227-237-238-301945- Brazoria-Chambers-Fort Bend-Galveston-Harris-Liberty-Montgomery- Polk-San Jacinto- 236 PM CDT Wed Mar 29 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight An upper level system will continue showers and thunderstorms, moving from the west to the east across the southeast Texas this afternoon. The primary hazards expected are strong winds, hail, and locally heavy rainfall; although, isolated tornadoes and localized flooding will be possible along this line of storms. Frequent lightning is also expected with theses storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another storm system will move across Southeast Texas over the weekend and into early Monday. Isolated strong to severe thunderstorms and locally heavy rainfall are possible mainly Sunday and Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to relay any severe weather reports to the National Weather Service or local law enforcement. GMZ330-335-350-355-370-375-301945- Coastal waters from Freeport to the Matagorda Ship Channel out 20 NM-Coastal waters from High Island to Freeport out 20 NM- Galveston Bay-Matagorda Bay- Waters from Freeport to the Matagorda Ship Channel from 20 to 60 NM-Waters from High Island to Freeport from 20 to 60 NM- 236 PM CDT Wed Mar 29 2017 This hazardous weather outlook is for portions of Southeast Texas.. .DAY ONE...This Afternoon and Tonight Gusty winds will be possible with thunderstorms moving west to east across the coastal waters. Frequent lightning is also associated with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Elevated winds and waves are again possible Sunday as a storm system moves across Texas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
In the hours before
Special weather statement, Mar 29, 1:05 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
105 PM CDT WED MAR 29 2017
TXZ178-179-199-200-291845-
San Jacinto TX-Liberty TX-Polk TX-Montgomery TX-
105 PM CDT WED MAR 29 2017
...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN MONTGOMERY...SOUTHEASTERN
SAN JACINTO...NORTHWESTERN LIBERTY AND SOUTHWESTERN POLK COUNTIES
THROUGH 145 PM CDT...
At 102 PM CDT, Doppler radar was tracking a strong thunderstorm over
Woodbranch, or 10 miles north of Kingwood, moving northeast at 50
mph.
Pea sized hail and winds in excess of 30 mph will be possible with
this storm. There is also some weak rotation associated with this
storm.
Locations impacted include...
Cleveland, Livingston, Kingwood, Shepherd, Splendora, Patton Village,
Roman Forest, Woodbranch, Coldspring, Plum Grove, Goodrich, North
Cleveland, Lake Livingston State Park, West Livingston, Porter
Heights, New Caney, Tarkington Prairie, Porter, Romayor and Rye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3053 9465 3049 9470 3049 9473 3047 9473
3005 9525 3018 9543 3077 9499
TIME...MOT...LOC 1802Z 218DEG 45KT 3019 9523
HathawayLocal storm report, Mar 29, 1:31 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
131 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM LIGHTNING 4 NNW ADDICKS 29.84N 95.66W
03/29/2017 HARRIS TX BROADCAST MEDIA
FIRE DAMAGE TO A RESIDENTIAL HOME.
&&
42Special weather statement, Mar 29, 1:32 PM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 132 PM CDT WED MAR 29 2017 TXZ213-237-238-291915- Brazoria TX-Galveston TX-Harris TX- 132 PM CDT WED MAR 29 2017 ...STRONG THUNDERSTORMS ACROSS WEST CENTRAL GALVESTON...NORTHEASTERN BRAZORIA AND SOUTHEASTERN HARRIS COUNTIES THROUGH 215 PM CDT... At 132 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Manvel to near Holiday Lakes. Movement was northeast at 15 mph. Some weak rotation is being detected in some of these storms. Winds in excess of 30 mph will be possible with these storms. Locations impacted include... Western Pasadena, Pearland, southwestern League City, Friendswood, Deer Park, Alvin, South Houston, Manvel, Greater Hobby Area, South Belt / Ellington, western Clear Lake, Brookside Village, Iowa Colony, Hillcrest, Liverpool, Bonney, Edgebrook Area, Minnetex, Ellington Field and Hobby Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 2968 9512 2935 9520 2923 9549 2962 9537 TIME...MOT...LOC 1832Z 218DEG 13KT 2950 9535 2924 9547
Special weather statement, Mar 29, 2:11 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
211 PM CDT WED MAR 29 2017
TXZ213-214-237-238-292000-
Brazoria TX-Chambers TX-Galveston TX-Harris TX-
211 PM CDT WED MAR 29 2017
...STRONG THUNDERSTORMS ACROSS NORTHWESTERN GALVESTON...NORTHEASTERN
BRAZORIA...NORTHWESTERN CHAMBERS...SOUTHERN LIBERTY AND SOUTHEASTERN
HARRIS COUNTIES THROUGH 300 PM CDT...
At 210 PM CDT, Doppler radar was tracking strong thunderstorms
producing torrential rainfall along a line extending from Houston
Ship Channel to Alvin. Movement was northeast at 35 mph.
Winds in excess of 30 mph and small hail will be possible with these
storms.
Locations impacted include...
Pasadena, southeastern Pearland, League City, Baytown, Texas City,
Friendswood, La Porte, Deer Park, Alvin, Dickinson, South Houston,
Santa Fe, Seabrook, Galena Park, Webster, Beach City, Kemah, Clear
Lake, Channelview and South Belt / Ellington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2952 9486 2935 9530 2976 9521 2989 9490
2989 9478
TIME...MOT...LOC 1910Z 233DEG 28KT 2975 9514 2943 9522Local storm report, Mar 29, 2:38 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
238 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM MARINE TSTM WIND 5 ESE BACLIFF 29.48N 94.92W
03/29/2017 E0 MPH GALVESTON TX MESONET
WIND GUST MEASURED AT EAGLE POINT PORTS SITE.
&&
42Local storm report, Mar 29, 3:02 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
302 PM CDT WED MAR 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0232 PM MARINE TSTM WIND 5 ESE BACLIFF 29.48N 94.92W
03/29/2017 M40.00 MPH GALVESTON TX MESONET
WIND GUST MEASURED AT EAGLE POINT PORTS SITE.
&&
42The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lake Charles Mun, LA (KLCH), 12:00Z
8.1 hours before the tornado, 181 km from the path. March 29, 2017.
- Mixed-layer CAPE
- 451 J/kg
- Mixed-layer CIN
- -384 J/kg
- Surface CAPE
- 722 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 3.5 K/km
Lake Charles Mun, LA (KLCH), 00:00Z
3.9 hours after it, 181 km from the path. March 30, 2017.
- Mixed-layer CAPE
- 1539 J/kg
- Mixed-layer CIN
- -1 J/kg
- Surface CAPE
- 1929 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 157 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 4.5
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Houston radar (KHGX), 24 km away, was scanning. The volume nearest the touchdown began at 20:03 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:30 UTC | FLASH FLOOD | Friendswood | Galveston, TX | STREET FLOODING NEAR THE FRIENDSWOOD AREA |
| 19:30 UTC | FLASH FLOOD | Friendswood | Galveston, TX | STREET FLOODING REPORTED IN THE FRIENDSWOOD AREA. |
| 19:32 UTC | MARINE TSTM WIND 0 | 5 Ese Bacliff | Galveston, TX | WIND GUST MEASURED AT EAGLE POINT PORTS SITE. |
| 19:32 UTC | MARINE TSTM WIND 40 | 5 Ese Bacliff | Galveston, TX | WIND GUST MEASURED AT EAGLE POINT PORTS SITE. |
| 19:32 UTC | MARINE TSTM WIND 40 | San Leon | Galveston, TX | STORM WIND GUST MEASURED AT EAGLE POINT. |
| 19:33 UTC | FLASH FLOOD | Pearland | Brazoria, TX | STREET FLOODING IN PEARLAND |
| 19:33 UTC | FLASH FLOOD | Pearland | Brazoria, TX | STREET FLOODING REPORTED IN PEARLAND. |
| 19:55 UTC | TORNADO | Pasadena | Harris, TX | SMALL EF-1 TORNADO TRACKED FROM THE NNW TOWARDS THE SSE AND CAUSED DAMAGE TO SOME INDUSTRIAL BUILDINGS. TORNADO WINDS STACKED/PUSHED CARS INTO AND ON TOP OF EACH OTHER IN A PARKING LOT. A LARGE SEMI-TRAILER WAS ALSO SLID |
| 20:00 UTC | TORNADO | 1 Ese La Porte | Harris, TX | NWS STORM SURVEY FOUND DAMAGE FROM A TORNADO IN LA PORTE. RATING EF-0. |
| 20:00 UTC | TORNADO | La Porte | Harris, TX | BRIEF EF-0 TORNADO MOIVED WEST TO EAST ACROSS LA PORTE AND CAUSED CONSIDERABLE TREE AND POWER LINE DAMAGE EAST OF HWY 146. |
| 20:03 UTC | TORNADO | Morgan'S Point | Harris, TX | A BRIEF EF-1 TORNADO MOVED ACROSS LA PORTE AND MORGANS POINT. TORNADO WAS WITNESSED TO START NEAR THE RAILROAD TRACKS/HWY 146 AND IT TRACKED ESE ACROSS THE BARBOURS CUT PORT FACILITY AND SECTIONS OF MORGANS POINT. THE MO |
| 20:10 UTC | TSTM WND DMG | 5 Ssw Baytown | Harris, TX | NUMEROUS SHIP CANTAINERS MOVED AND DROPPED NEAR BARBERS CUT. POSSIBLE TORNADO. |
| 20:12 UTC | TSTM WND DMG | Pasadena | Harris, TX | ROOF DAMAGE 13100 BAY PARK ROAD, PASADENA. POSSIBLE TORNADO. |
| 20:15 UTC | FLASH FLOOD | 1 Sw Cove | Chambers, TX | STREET FLOODING ON FM 565 SOUTH OF I-10. CARS STALLED OUT IN FLOOD WATERS. |
| 20:15 UTC | FLASH FLOOD | 1 Sw Cove | Chambers, TX | STREET FLOODING ON FM 565 SOUTH OF INTERSTATE 10. CARS STALLED OUT. |
| 20:15 UTC | FLASH FLOOD | 3 Sw Deer Park | Harris, TX | AREAWIDE STREET FLOODING |
| 20:15 UTC | FLASH FLOOD | 3 Sw Deer Park | Harris, TX | STREET FLOODING IN THE AREA. |
| 20:20 UTC | MARINE TSTM WIND 55 | Morgan'S Point | Harris, TX | STORM WIND GUST WAS REPORTED AT PORTS MORGANS POINT SITE. |
| 20:20 UTC | MARINE TSTM WIND 55 | Morgan'S Point | Harris, TX | WIND GUST WAS MEASURED AT THE MORGANS POINT PORTS SITE. |
| 20:32 UTC | FLASH FLOOD | Baytown | Harris, TX | STREET FLOODING IN BAYTOWN. |
| 20:35 UTC | TORNADO | 2 S Cove | Chambers, TX | A BRIEF EF-0 TORNADO MOVED ACROSS SOUTHERN CHAMBERS COUNTY AND CAUSED SMALL TREE DAMAGE. |
| 20:35 UTC | TORNADO | 3 Ssw Cove | Chambers, TX | DAMAGE FROM A TORNADO SURVEYED NEAR DUTTON LAKE OFF KENDALL ROAD IN CHAMBERS COUNTY RATED EF0. LARGE LIMBS AND TREES DOWN IN MULTIPLE DIRECTIONS ALONG A SHORT PATH. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2017 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of March 29, 2017
17 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| March 29 | 2:08 AM CDT | EF0 | Tarrant, TX | 6.5 | 200 | $300,000 | ||
| March 29 | 2:10 AM CDT | EF0 | Tarrant, TX | 11.4 | 500 | $100,000 | ||
| March 29 | 2:31 AM CDT | EF1 | Denton, TX | 1.6 | 130 | $600,000 | ||
| March 29 | 5:38 AM CDT | EF1 | Gregg, TX | 6.0 | 480 | $60,000 | ||
| March 29 | 10:34 AM CDT | EF0 | Harris, TX | 0.3 | 50 | $150,000 | ||
| March 29 | 1:23 PM CDT | EF0 | Liberty, TX | 0.1 | 20 | |||
| March 29 | 2:55 PM CDT | EF1 | Harris, TX | 0.4 | 50 | $27,000 | ||
| March 29 | 3:00 PM CDT | EF0 | Harris, TX | 2.0 | 200 | $100,000 | ||
| March 29 | 3:13 PM CDT | EF1 | Tyler, TX | 1.3 | 600 | $60,000 | ||
| March 29 | 3:25 PM CDT | EF1 | Tyler, TX | 0.5 | 300 | $20,000 | ||
| March 29 | 3:35 PM CDT | EF0 | Chambers, TX | 0.1 | 30 | |||
| March 29 | 4:12 PM CDT | EF1 | Jasper, TX | 0.4 | 25 | $10,000 | ||
| March 29 | 4:34 PM CDT | EF1 | Newton, TX | 12.2 | 800 | $50,000 | ||
| March 29 | 7:23 PM CDT | EF1 | Pope, AR | 2.4 | 150 | |||
| March 29 | 8:11 PM CDT | EF2 | Allen Parish, LA | 3.6 | 100 | $125,000 | ||
| March 29 | 11:00 PM CDT | EF1 | Dent, MO | 2.5 | 200 | $50,000 | ||
| March 29 | 11:16 PM CDT | EF1 | Wilkinson, MS | 2.3 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.